Montana, 2018

Hail and Damaging Wind in Montana, May 23, 2018

May 23, 2018 · NWS BYZ · 16 events in 5 counties and zones

Warm temperatures, combined with steep lapse rates and favorable wind shear, resulted in several long-lasting severe thunderstorms. Several locations reported golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Warm temperatures, combined with steep lapse rates and favorable wind shear, resulted in several long-lasting severe thunderstorms. Several locations reported golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 23, 9:11 AM MST, 5 hours 9 minutes earlier.

Area forecast discussion, May 23, 9:11 AM MST, 5 hours 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1011 AM MDT Wed May 23 2018

.UPDATE...
Upper low was moving into south central Montana this morning.
Areas of moderate to heavy rainfall was wrapping around the low
over northern and western areas of south central Montana. Rivers
running high, with many reports of an inch or more with this
lates round of rain from overnight through this morning. The east
has dried out and lowered PoPs there. Will have to watch the
southeast closely this afternoon, as clearing has worked in there
with adequate cape. Shear will be borderline, but hail should
certainly be a threat. Heaviest rain will bank over western
locations today with a tapering off affect on the eastern edge.
TWH

&&

.SHORT TERM...valid for Tdy and Thu...

Water vapor imagery shows strong diffluence over the region as
shortwave lifts through central WY, associated with broad upper
low over the intermountain west. Areas of rain since yesterday
evening have been moderate to heavy mostly in our central cwa to
this point. Atmospheric moisture is quite high...see 00z raobs
showing precipitable water of just under an inch at GGW and RAP,
and over an inch at BIS. We've seen reports of 1-2 inches since
Tuesday evening, and Billings has received about a quarter inch of
rain as of this writing. Rain will continue and should become
enhanced as vorticity axis lifts into our cwa early this morning.
This includes our east which has been mostly dry so far but should
see a period of showers/t-storms during the early morning hours.

As shortwave continues to lift northward, a mid level low will
deepen a bit west of Billings. This will result in a westward
shift in the heavier precip. Our western cwa will see anywhere
from 0.50-1.50 inches of rain today. Eastern parts will see
decreasing showers from south to north through the morning. Will
make no changes to the Flood Watch that is in effect for Roundup-
Billings-Sheridan westward.

Other concern today is severe weather across our east. Decreasing
cloud cover after early morning showers will allow for quick
warming and destabilization. Initially, we will see dry slotting
and descent in our far east, but there is an axis of convergence
on NW side of surface trof (i.e. near places like Forsyth and
Miles City) that should allow convection to fire by early-mid
afternoon. By evening, as upper low tracks slowly east and a
weaker wave lifts through eastern WY, there is risk of strong to
severe storms across southeast MT. Hail and wind are the primary
threats with any severe weather today.

Weather will quiet down tonight as trof lifts to the northeast.
We'll see some breezy westerly winds and just isolated coverage
of mainly diurnal showers/t-storms on Thursday. None of the storms
on Thursday will be severe.

Temperatures today will ary quite a bit, ranging from the upper
50s in our far west to lower 80s in our far east. We should see
mid 70s to mid 80s everywhere on Thursday as ridge begins to build
back in, along with the drier west winds. JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

No big changes in the extended. Friday will be the best chance for
a dry day as ridging builds in. By Saturday afternoon the next
trough/cutoff low over the western US will start to influence the
area. Showers and thunderstorms will start to develop over the
mountains during the afternoon and the spread east. More
shortwaves will move through the area through Wednesday. The
biggest concerns with these storms will be the high moisture
content with this system producing heavy rainfall. This will
continue the risk of flooding as rivers will be nearing the peak
of snowmelt runoff season.

Please monitor water.weather.gov for the latest on our streams
into early next week. The main spring runoff will likely be upon
us later this week through the holiday weekend and will need to be
closely monitored for potential flooding. Reimer

&&

.AVIATION...

Showers and thunderstorms will create MVFR to localized IFR
conditions west of a line from Roundup to Billings to Red Lodge,
with many VFR weather east of that line. Storms will have locally
heavy rain. Scattered thundestorms will develop over southeast
Montana this afternoon and evening, with a few strong storms (some
hail and strong winds) possible. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 066 053/081 055/086 056/087 056/080 056/077 055/077
    +/T 42/T    11/U    12/T    23/T    55/T    54/T
LVM 058 048/077 049/082 050/082 051/074 051/072 050/074
    +/T 63/T    22/T    12/T    36/T    65/T    44/T
HDN 072 051/083 054/088 057/091 057/083 057/081 055/080
    8/T 42/T    11/U    11/U    23/T    55/T    54/T
MLS 078 056/080 058/087 060/090 061/085 061/083 060/081
    6/T 52/T    10/U    00/U    33/T    54/T    53/T
4BQ 081 054/080 057/086 058/090 060/085 059/082 057/079
    2/T 31/B    11/U    00/U    14/T    55/T    54/T
BHK 080 054/077 055/084 056/088 058/084 058/081 056/078
    4/T 41/B    10/U    01/U    23/T    44/T    54/T
SHR 075 050/079 052/083 053/087 055/079 053/077 051/075
    3/T 42/T    21/U    11/U    24/T    56/T    54/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through late tonight FOR ZONES
      28-29-34-35-38>42-56-57-63>68.
WY...Flood Watch in effect through late tonight FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, May 23, 2:17 AM MST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
317 AM MDT Wed May 23 2018

MTZ030>041-056>058-064>068-WYZ098-099-231030-
Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater-
Yellowstone-Powder River-Carter-Southern Big Horn-Eastern Carbon-
Northern Park-Northern Sweet Grass-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
317 AM MDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Showers and thunderstorms, with potential for heavy
  rainfall and a few severe thunderstorms.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Today.

* ADDITIONAL DETAILS...A few severe thunderstorms capable of
  producing large hail and strong winds are possible from Hysham to
  Lame Deer eastward this afternoon and evening.

* ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms will
  produce areas of heavy rainfall. Some rivers and streams could
  see aggressive rises from this rainfall. Localized low land
  flooding is possible as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, May 23, 8:58 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
958 AM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 NW COLUMBUS           45.64N 109.27W
05/23/2018  M1.61 INCH       STILLWATER         MT   CO-OP OBSERVER

0630 AM     HEAVY RAIN       N REED POINT            45.71N 109.54W
05/23/2018  M4.10 INCH       STILLWATER         MT   PUBLIC

0700 AM     HEAVY RAIN       3 NE FROMBERG           45.42N 108.87W
05/23/2018  M1.39 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       2 WNW JOLIET            45.50N 109.01W
05/23/2018  M3.11 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       8 E COLUMBUS            45.62N 109.10W
05/23/2018  M1.79 INCH       STILLWATER         MT   COCORAHS

0700 AM     HEAVY RAIN       6 SSW MOLT              45.78N 108.97W
05/23/2018  M1.25 INCH       STILLWATER         MT   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 N RED LODGE           45.19N 109.25W
05/23/2018  M2.00 INCH       CARBON             MT   TRAINED SPOTTER

0700 AM     HEAVY RAIN       4 N RED LODGE           45.26N 109.23W
05/23/2018  M1.38 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       3 NE RED LODGE          45.22N 109.22W
05/23/2018  M1.59 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       7 E COLUMBUS            45.62N 109.10W
05/23/2018  M1.40 INCH       STILLWATER         MT   COCORAHS

0700 AM     HEAVY RAIN       1 ENE FORT SMITH        45.31N 107.92W
05/23/2018  M1.00 INCH       BIG HORN           MT   COCORAHS

0700 AM     HEAVY RAIN       2 WSW JOLIET            45.47N 109.01W
05/23/2018  M1.70 INCH       CARBON             MT   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 W STORY               44.58N 106.93W
05/23/2018  M1.06 INCH       SHERIDAN           WY   COCORAHS

0736 AM     HEAVY RAIN       5 WSW BILLINGS          45.76N 108.61W
05/23/2018  M1.00 INCH       YELLOWSTONE        MT   COCORAHS

0743 AM     HEAVY RAIN       5 S BILLINGS            45.72N 108.52W
05/23/2018  M1.24 INCH       YELLOWSTONE        MT   COCORAHS

0747 AM     HEAVY RAIN       2 SSE BILLINGS          45.76N 108.52W
05/23/2018  M1.05 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0800 AM     HEAVY RAIN       7 SW BILLINGS           45.71N 108.65W
05/23/2018  M1.06 INCH       YELLOWSTONE        MT   COCORAHS

0800 AM     HEAVY RAIN       3 SW RED LODGE          45.16N 109.29W
05/23/2018  M1.62 INCH       CARBON             MT   COCORAHS

0800 AM     HEAVY RAIN       RAPELJE                 45.97N 109.25W
05/23/2018  M1.03 INCH       STILLWATER         MT   CO-OP OBSERVER

0800 AM     HEAVY RAIN       6 WSW RED LODGE         45.16N 109.36W
05/23/2018  M1.15 INCH       CARBON             MT   MESONET

0800 AM     HEAVY RAIN       6 SSE COLUMBUS          45.55N 109.22W
05/23/2018  M3.14 INCH       STILLWATER         MT   COCORAHS

0800 AM     HEAVY RAIN       16 S SHERIDAN           44.57N 106.93W
05/23/2018  M1.46 INCH       SHERIDAN           WY   COCORAHS

0800 AM     HEAVY RAIN       13 SSW GREYCLIFF        45.58N 109.85W
05/23/2018  M1.53 INCH       SWEET GRASS        MT   MESONET

0800 AM     HEAVY RAIN       1 S ABSAROKEE           45.52N 109.45W
05/23/2018  M1.61 INCH       STILLWATER         MT   COCORAHS

0800 AM     HEAVY RAIN       6 S LOCKWOOD            45.73N 108.40W
05/23/2018  M1.28 INCH       YELLOWSTONE        MT   MESONET

0800 AM     HEAVY RAIN       1 NNW PRYOR             45.43N 108.54W
05/23/2018  M1.05 INCH       BIG HORN           MT   CO-OP OBSERVER

0802 AM     HEAVY RAIN       4 WSW BILLINGS          45.76N 108.61W
05/23/2018  M1.08 INCH       YELLOWSTONE        MT   COCORAHS

0900 AM     HEAVY RAIN       1 SE BILLINGS           45.77N 108.48W
05/23/2018  M1.10 INCH       YELLOWSTONE        MT   CO-OP OBSERVER

0930 AM     HEAVY RAIN       1 S RED LODGE           45.18N 109.26W
05/23/2018  M2.07 INCH       CARBON             MT   CO-OP OBSERVER

&&

LD
Local storm report, May 23, 12:14 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
114 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       5 SE REED POINT         45.67N 109.47W
05/23/2018  M1.69 INCH       STILLWATER         MT   COCORAHS

0600 AM     HEAVY RAIN       1 NW COLUMBUS           45.64N 109.27W
05/23/2018  M1.93 INCH       STILLWATER         MT   CO-OP OBSERVER

0600 AM     HEAVY RAIN       8 SE ROUNDUP            46.35N 108.44W
05/23/2018  M1.36 INCH       MUSSELSHELL        MT   COCORAHS

0630 AM     HEAVY RAIN       1 S ROUNDUP             46.44N 108.54W
05/23/2018  M1.14 INCH       MUSSELSHELL        MT   CO-OP OBSERVER

0634 AM     HEAVY RAIN       3 SW REED POINT         45.68N 109.59W
05/23/2018  M2.22 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0700 AM     HEAVY RAIN       4 N RED LODGE           45.26N 109.23W
05/23/2018  M1.38 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       MCLEOD                  45.66N 110.12W
05/23/2018  M1.08 INCH       SWEET GRASS        MT   CO-OP OBSERVER

0700 AM     HEAVY RAIN       7 E COLUMBUS            45.62N 109.10W
05/23/2018  M1.49 INCH       STILLWATER         MT   COCORAHS

0700 AM     HEAVY RAIN       1 ENE FORT SMITH        45.31N 107.92W
05/23/2018  M1.01 INCH       BIG HORN           MT   COCORAHS

0700 AM     HEAVY RAIN       3 NE FROMBERG           45.42N 108.87W
05/23/2018  M1.39 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       10 E LAVINA             46.29N 108.72W
05/23/2018  M1.78 INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     HEAVY RAIN       2 WSW JOLIET            45.47N 109.01W
05/23/2018  M2.13 INCH       CARBON             MT   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 SE KLEIN              46.35N 108.48W
05/23/2018  M1.23 INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     HEAVY RAIN       1 S KLEIN               46.40N 108.55W
05/23/2018  M2.28 INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     HEAVY RAIN       13 SW ROUNDUP           46.33N 108.74W
05/23/2018  M1.42 INCH       MUSSELSHELL        MT   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 WNW JOLIET            45.50N 109.01W
05/23/2018  M3.18 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       6 SSW MOLT              45.78N 108.97W
05/23/2018  M1.32 INCH       STILLWATER         MT   CO-OP OBSERVER

0700 AM     HEAVY RAIN       8 E COLUMBUS            45.62N 109.10W
05/23/2018  M1.84 INCH       STILLWATER         MT   COCORAHS

0700 AM     HEAVY RAIN       3 NE RED LODGE          45.22N 109.22W
05/23/2018  M1.59 INCH       CARBON             MT   COCORAHS

0736 AM     HEAVY RAIN       5 WSW BILLINGS          45.76N 108.61W
05/23/2018  M1.00 INCH       YELLOWSTONE        MT   COCORAHS

0744 AM     HEAVY RAIN       6 E MELSTONE            46.59N 107.75W
05/23/2018  M1.07 INCH       ROSEBUD            MT   COCORAHS

0800 AM     HEAVY RAIN       3 SW RED LODGE          45.16N 109.29W
05/23/2018  M1.62 INCH       CARBON             MT   COCORAHS

0800 AM     HEAVY RAIN       16 S SHERIDAN           44.57N 106.93W
05/23/2018  M1.46 INCH       SHERIDAN           WY   COCORAHS

0800 AM     HEAVY RAIN       RAPELJE                 45.97N 109.25W
05/23/2018  M1.15 INCH       STILLWATER         MT   CO-OP OBSERVER

0800 AM     HEAVY RAIN       23 SSW MCLEOD           45.33N 110.22W
05/23/2018  M1.17 INCH       SWEET GRASS        MT   MESONET

0800 AM     HEAVY RAIN       7 SW BILLINGS           45.71N 108.65W
05/23/2018  M1.06 INCH       YELLOWSTONE        MT   COCORAHS

0800 AM     HEAVY RAIN       6 SSE COLUMBUS          45.55N 109.22W
05/23/2018  M3.31 INCH       STILLWATER         MT   COCORAHS

0800 AM     HEAVY RAIN       7 WSW ROUNDUP           46.43N 108.67W
05/23/2018  M1.89 INCH       MUSSELSHELL        MT   MESONET

0800 AM     HEAVY RAIN       1 S ABSAROKEE           45.52N 109.45W
05/23/2018  M1.65 INCH       STILLWATER         MT   COCORAHS

0800 AM     HEAVY RAIN       6 WSW RED LODGE         45.16N 109.36W
05/23/2018  M2.18 INCH       CARBON             MT   MESONET

0800 AM     HEAVY RAIN       13 SSW GREYCLIFF        45.58N 109.85W
05/23/2018  M2.42 INCH       SWEET GRASS        MT   MESONET

0900 AM     HEAVY RAIN       7 SE ROUNDUP            46.38N 108.43W
05/23/2018  M1.42 INCH       MUSSELSHELL        MT   COCORAHS

0900 AM     HEAVY RAIN       4 SSE ROUNDUP           46.39N 108.52W
05/23/2018  M2.33 INCH       MUSSELSHELL        MT   COCORAHS

0900 AM     HEAVY RAIN       6 NNE RED LODGE         45.28N 109.22W
05/23/2018  M1.56 INCH       CARBON             MT   COCORAHS

0930 AM     HEAVY RAIN       1 S RED LODGE           45.18N 109.26W
05/23/2018  M2.07 INCH       CARBON             MT   CO-OP OBSERVER

1037 AM     HEAVY RAIN       3 E REED POINT          45.69N 109.48W
05/23/2018  M3.00 INCH       STILLWATER         MT   PUBLIC

0109 PM     HEAVY RAIN       BIG TIMBER              45.83N 109.95W
05/23/2018  M1.20 INCH       SWEET GRASS        MT   TRAINED SPOTTER

&&

VLS
Special weather statement, May 23, 12:25 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Billings MT
125 PM MDT WED MAY 23 2018

MTZ029-035-232015-
Yellowstone MT-Musselshell MT-
125 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY...

At 123 PM MDT, trained weather spotters reported a strong
thunderstorm 9 miles north of Billings, moving north at 15 mph.

Small hail and winds in excess of 40 mph are possible with this
storm. Brief funnel clouds have been reported with this storm.

Locations impacted include...
Mainly rural areas of northern Yellowstone County.

This advisory does not include the city of Billings.

LAT...LON 4582 10833 4582 10866 4619 10877 4619 10822
TIME...MOT...LOC 1923Z 174DEG 15KT 4592 10857

Palmquist
Local storm report, May 23, 1:13 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
213 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FUNNEL CLOUD     2 NE BILLINGS           45.82N 108.51W
05/23/2018                   YELLOWSTONE        MT   PUBLIC

&&

VLS
Special weather statement, May 23, 1:52 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Billings MT
252 PM MDT WED MAY 23 2018

MTZ031-232130-
Northern Rosebud MT-
252 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Forsyth, moving north at 30 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Forsyth, Rosebud and Cartersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4586 10670 4614 10692 4665 10674 4648 10627
TIME...MOT...LOC 2051Z 199DEG 28KT 4619 10677

Borsum

The radar

The Billings radar (KBLX), 37 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yellowstone

When
May 23, 2:20 PM MST
Where
Yellowstone County, 0.84 mi SE of Worden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.960, -108.160

Hail, Yellowstone

When
May 23, 2:30 PM MST
Where
Yellowstone County, 0.84 mi SE of Worden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -108.160

Hail, Yellowstone

When
May 23, 3:12 PM MST
Where
Yellowstone County, 2.13 mi NNE of Billings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -108.470

Hail, Yellowstone

When
May 23, 3:12 PM MST
Where
Yellowstone County, 2.88 mi W of Pompeys Pillar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -108.010

Hail, Rosebud

When
May 23, 3:12 PM MST
Where
Rosebud County, 2.41 mi W of Colstrip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.880, -106.630

Hail, Yellowstone

When
May 23, 3:15 PM MST
Where
Yellowstone County, 2.53 mi NE of Billings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -108.450

Hail, Rosebud

When
May 23, 4:07 PM MST
Where
Rosebud County, 1.46 mi SSE of Angela
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.710, -106.190

Hail, Custer

When
May 23, 5:00 PM MST
Where
Custer County, 12.03 mi SE of Ft Keogh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.240, -105.720

Hail, Custer

When
May 23, 5:00 PM MST
Where
Custer County, 12.45 mi ENE of Moon Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.220, -105.750

The hail broke a window in a home.

Hail, Custer

When
May 23, 5:05 PM MST
Where
Custer County, 14 mi SE of Ft Keogh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.220, -105.690

Hail, Custer

When
May 23, 5:10 PM MST
Where
Custer County, 14.3 mi SE of Ft Keogh
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.220, -105.680

Thunderstorm Wind, Carter

When
May 23, 5:30 PM MST
Where
Carter County, 1.45 mi E of Ridgeway
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.480, -104.490

Hail, Carter

When
May 23, 5:30 PM MST
Where
Carter County, 1.45 mi E of Ridgeway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.480, -104.490

Hail, Carter

When
May 23, 5:44 PM MST
Where
Carter County, 85.29 mi WNW of Boyes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.660, -106.700

Hail, Treasure

When
May 23, 5:45 PM MST
Where
Treasure County, 1.46 mi NNW of Sarpy Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.290, -107.130

Hail, Rosebud

When
May 23, 6:00 PM MST
Where
Rosebud County, 6.48 mi SSW of Ashland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.520, -106.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749885, 749886, 749887, 749888, 749889, 749890, 749893, 749894, 749896, 749895, 749897, 749898, 752046, 750150, 750151, 750152.